IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this article

Time Series Mixtures of Generalized t Experts: ML Estimation and an Application to Stock Return Density Forecasting

Listed author(s):
  • Alexandre Carvalho
  • Georgios Skoulakis
Registered author(s):

    We propose and analyze a new nonlinear time series model based on local mixtures of linear regressions, referred to as experts, with thick-tailed disturbances. The mean function of each expert is an affine function of covariates that may include lags of the dependent variable and/or lags of external predictors. The mixing of the experts is determined by a latent variable, the distribution of which depends on the same covariates used in the regressions. The expert error terms are assumed to follow the generalized t distribution, a rather flexible parametric form encompassing the standard t and normal distributions as special cases and allowing separate modeling of scale and kurtosis. We show consistency and asymptotic normality of the maximum likelihood estimator, for correctly specified and for misspecified models, and provide Monte Carlo evidence on the performance of standard model selection criteria in selecting the number of experts. We further employ the model to obtain density forecasts for daily stock returns and find evidence to support the model.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL:
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by Taylor & Francis Journals in its journal Econometric Reviews.

    Volume (Year): 29 (2010)
    Issue (Month): 5-6 ()
    Pages: 642-687

    in new window

    Handle: RePEc:taf:emetrv:v:29:y:2010:i:5-6:p:642-687
    DOI: 10.1080/07474938.2010.481987
    Contact details of provider: Web page:

    Order Information: Web:

    No references listed on IDEAS
    You can help add them by filling out this form.

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:taf:emetrv:v:29:y:2010:i:5-6:p:642-687. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.